Alert archive / Florida / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 154, NWS Mobile, AL

May 4, 2009Escambia County, Santa Rosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at May 4, 2009, 9:33 AM CDT for Escambia County, Santa Rosa County, Florida. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2009, 9:33 AM CDT (14:33 UTC)
Expired
May 4, 2009, 10:15 AM CDT
In force
42 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Escambia County, FL, Santa Rosa County, FL

The radar

The Mobile radar (KMOB), 87 km from the middle of the area, began a volume at 14:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 7:33 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 2.6 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2009-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2009-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2102 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
577 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
1.6
Supercell composite
9.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 041433
SVRMOB
FLC033-113-041515-
/O.NEW.KMOB.SV.W.0154.090504T1433Z-090504T1515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
933 AM CDT MON MAY 4 2009

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ESCAMBIA COUNTY IN NORTHWEST FLORIDA...
  NORTHERN SANTA ROSA COUNTY IN NORTHWEST FLORIDA...

* UNTIL 1015 AM CDT

* AT 933 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DESTRUCTIVE WINDS OVER 70 MPH.  THIS STORM WAS NEAR WALNUT HILL...
  OR ABOUT 20 MILES EAST OF BAY MINETTE...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MCDAVID BY 945 AM CDT...
  6 MILES SOUTH OF CENTURY AND 8 MILES SOUTH OF FLOMATON BY 950 AM
  CDT...
  8 MILES NORTH OF CHUMUCKLA BY 955 AM CDT...
  JAY BY 1000 AM CDT...
  8 MILES SOUTH OF DIXONVILLE AND 9 MILES NORTH OF ALLENTOWN BY 1010
  AM CDT...
  BERRYDALE AND 8 MILES WEST OF MUNSON BY 1015 AM CDT...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 PM CDT MONDAY AFTERNOON
FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

LAT...LON 3079 8754 3087 8763 3095 8759 3100 8760
      3100 8679 3074 8679
TIME...MOT...LOC 1433Z 270DEG 35KT 3089 8748

$$

PURDY
1 follow-up statement
000 
WWUS54 KMOB 041455
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
955 AM CDT MON MAY 4 2009

FLC033-041503-
/O.CAN.KMOB.SV.W.0154.000000T0000Z-090504T1515Z/
ESCAMBIA FL-
955 AM CDT MON MAY 4 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ESCAMBIA COUNTY IS
CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 PM CDT MONDAY AFTERNOON
FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

LAT...LON 3079 8729 3089 8728 3093 8728 3096 8724
      3098 8723 3097 8721 3100 8717 3100 8680
      3099 8679 3074 8679
TIME...MOT...LOC 1453Z 271DEG 44KT 3089 8720

$$

FLC113-041515-
/O.CON.KMOB.SV.W.0154.000000T0000Z-090504T1515Z/
SANTA ROSA FL-
955 AM CDT MON MAY 4 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT
FOR NORTHERN SANTA ROSA COUNTY...

AT 953 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DESTRUCTIVE WINDS OVER 70 MPH.  THIS STORM WAS 6 MILES
SOUTHWEST OF JAY...OR ABOUT 18 MILES SOUTHWEST OF BREWTON...MOVING
EAST AT 50 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BERRYDALE...8 MILES SOUTH OF DIXONVILLE AND 8 MILES NORTH OF
  ALLENTOWN BY 1005 AM CDT...
  MUNSON AND 7 MILES SOUTH OF MCLELLAN BY 1015 AM CDT...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF 
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS 
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 PM CDT MONDAY AFTERNOON
FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

LAT...LON 3079 8729 3089 8728 3093 8728 3096 8724
      3098 8723 3097 8721 3100 8717 3100 8680
      3099 8679 3074 8679
TIME...MOT...LOC 1453Z 271DEG 44KT 3089 8720

$$

PURDY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 7:46 AM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, May 4, 7:46 AM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
746 AM CDT MON MAY 4 2009

.UPDATED...UPDATED TO INCLUDE REPLACEMENT TORNADO WATCH FOR THE
SOUTHERN SECTIONS...INCLUDING THE COASTAL AREAS. ALSO ADJUSTED THE
QPF IN THE GRIDS AGAIN. /10/11

***********************PREVIOUS***********************888

.SHORT TERM...TODAY AND TONIGHT...STARTING OFF WITH CLUSTERS OF
THUNDERSTORMS ROLLING EASTWARD ACROSS THE DEEP SOUTH. THESE STORMS
WERE FORMING WITHIN A DEEP MOISTURE AXIS EMBEDDED WITHIN THE WARM
SECTOR...SOUTH OF A FRONTAL ZONE. THIS ZONE STRETCHES FROM THE
CAROLINAS THROUGH THE MID SOUTH ON DOWN INTO THE NORTHWEST
GULF...OFF THE UPPER TEXAS COAST. AS SURFACE LOW MOVES EAST
NORTHEAST ACROSS CENTRAL MISSISSIPPI/CENTRAL ALABAMA TODAY...FRONTAL
ZONE WILL EASE EASTWARD ALONG WITH AN EAST TO SOUTHEAST ADJUSTMENT
TO THE SHOWERS AND THUNDERSTORMS...SOME OF WHICH COULD POSSIBLY
BECOME BRIEFLY SEVERE ALONG WITH LOCALLY HEAVY RAINS. THE PRIMARY
THREATS IN SEVERE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. THE
ENVIRONMENT DOES SUPPORT ISOLATED OCCURRENCES OF TORNADOES AS WELL.
SINCE MIDNIGHT...RADAR HAS SHOWN INDICATIONS OF 2 TO 4 INCH RAIN
AMOUNTS IN CONVECTIVE ACTIVITY WHICH HAS MOVED ACROSS OUR SOUTHEAST
MISSISSIPPI ZONES. CONSIDERING THIS...LOCALIZED FLOODING OF POOR
DRAINAGE AND LOWER LYING AREAS WILL BE A POSSIBILITY WITH THE
STRONGEST STORMS IN THE NEAR TERM.

TONIGHT...THE DEEPEST MOISTURE AXIS SHIFTS EAST INTO THE SOUTHEAST
AND ACROSS THE NORTH CENTRAL FLORIDA PENINSULA. THUS...FORECASTERS
ARE CALLING FOR LOWER CHANCES OF WET WEATHER WITH THE PREDOMINANT
CHARACTER BEING SHOWERS.  STAYED CLOSE TO THE MOS FOR TEMPERATURES.
/10

TUESDAY THROUGH WEDNESDAY NIGHT)...QUASI-STATIONARY FRONTS...OUTFLOW
BOUNDARIES...WEAK DISTURBANCES IN THE NEAR ZONAL UPPER FLOW WILL
KEEP CHANCE FOR SHOWERS AND THUNDERSTORMS IN FORECAST TUESDAY AND
OVER THE NORTHERN SECTIONS ON WEDNESDAY.  A SURFACE HIGH DEVELOPING
OVER THE NORTHEAST GULF HELPS TO PUSH THE FRONT/OUTFLOW BOUNDARIES
BACK TO THE NORTH...LEAVING A MOIST AND HUMID AIR MASS ACROSS THE
SOUTHERN SECTIONS. /11

.LONG TERM...(THURSDAY THROUGH SUNDAY)ANOTHER FRONT...OR MAYBE THE
SAME ONE...MOVES SOUTH  LATE WEDNESDAY NIGHT AND THURSDAY MORNING
BUT WILL LIKELY ONLY MAKE IT TO NORTHERN ALABAMA AND MISSISSIPPI.
WILL BE CLOSE ENOUGH FOR ANOTHER CHANCE FOR SHOWERS AND
THUNDERSTORMS THURSDAY MORNING THROUGH THE DAY THURSDAY. THIS FRONT
WILL ALSO RETREAT BACK TO THE NORTH...LEAVING LOW POPS ACROSS THE
NORTHERN SECTIONS OF THE FORECAST AREA FRIDAY AND SATURDAY...MAINLY
AFTERNOONS. WOULD NOT BE COMPLETELY SURPRISED TO SEE AN ISOLATED
SHOWER OR THUNDERSTORM ALONG THE SOUTHERN SECTIONS BUT NOT ENOUGH OF
A POP TO MENTION THIS FAR OUT. FRIDAY THROUGH SUNDAY LOOKS QUITE
WARM WITH HIGH TEMPERATURES APPROACHING 90 ACROSS THE INTERIOR
SECTIONS. /11

&&

.AVIATION... 12Z ISSUANCE...CONVECTION TODAY WILL BRING A MIX OF
MVFR/IFR CIGS. STORMS WITH THE HEAVIEST RAINS COULD REDUCE
VISIBILITIES TO LESS THAN A MILE AT TIMES AS WELL. ALTHOUGH TSTMS
LOOK TO BE MOVING EAST OUT OF THE AREA AFT 00Z...IFR CIGS POSSIBLE
AFT 06Z WITH POTENTIAL OF PATCHY BR AS WELL. /10

&&

.MARINE...WITH THE STORMS MOVING EAST ACROSS SOUTHEAST MISSISSIPPI
AND SOUTHWEST ALABAMA...LATEST DATA COLLECTION PLATFORMS ALONG THE
COAST AND OFFSHORE INDICATE A STRONG ONSHORE INFLOW COMPONENT AND
WILL NEED A SMALL CRAFT HEADLINE THIS MORNING TO ACCOUNT FOR THIS.
SEAS ARE SLOWER TO RESPOND BUT MAY COME UP ANOTHER FOOT OR SO THAN
CURRENT. WINDS ARE FORECAST TO TAPER OFF LATER TODAY AS LOW PRESSURE
LIFTS NORTHEAST AWAY FROM THE AREA. FOR THE REMAINDER OF THE
PERIOD...A LIGHT SOUTH TO SOUTHWEST FLOW PREVAILS AS HIGH PRESSURE
SETS UP OVER THE EASTERN GULF. SEAS LOOK TO RANGE FROM 2 TO 3 FEET
TUESDAY THROUGH SATURDAY. /10

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      82  68  84  69 /  80  20  30  10
PENSACOLA   81  70  83  70 /  70  20  30  20
DESTIN      78  70  80  71 /  70  30  40  20
EVERGREEN   80  65  85  65 /  90  30  40  20
WAYNESBORO  80  63  85  66 /  80  20  20  10
CAMDEN      79  64  85  65 /  80  30  20  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 1 PM MONDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM...
     COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20
     NM...MOBILE BAY...WATERS FROM DESTIN TO PENSACOLA FL FROM
     20 TO 60 NM...AND WATERS FROM PENSACOLA FL TO PASCAGOULA MS
     FROM 20 TO 60 NM.

&&
Hazardous weather outlook, May 4, 5:00 AM CDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MOBILE AL
500 AM CDT MON MAY 4 2009

CORRECTED TO ADD EXPECTED SURF ZONE CONDITIONS IN DAY ONE

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-051100-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
500 AM CDT MON MAY 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA
PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE FORECAST TO CONTINUE ACROSS THE GULF COAST REGION
TODAY AS A FRONTAL BOUNDARY EASES CLOSER TO THE AREA. SOME OF THE
STORMS HAVE THE POTENTIAL OF BECOMING BRIEFLY SEVERE WITH THE
PRIMARY THREATS FROM SEVERE STORMS BEING DAMAGING WINDS AND LARGE
HAIL. ISOLATED TORNADOES WILL ALSO BE POSSIBLE. LOCALLY HEAVY RAINS
AND FREQUENT LIGHTNING STRIKES WILL ALSO POSE A HAZARD IN
THUNDERSTORMS. THREE TO FIVE INCHES OF RAIN IS POSSIBLE IN A THREE
TO FIVE HOUR TIME FRAME...WHERE STORMS MOVE OVER THE SAME AREAS.
THESE TYPES OF RAINS WILL RESULT IN PERIODS OF FLOODING OVER LOW
LYING AND POOR DRAINAGE AREAS.

THE SEVERE WEATHER THREAT WILL CONTINUE THROUGH THE DAY. RESIDENTS
ARE URGED TO SET WEATHER RADIOS TO TONE ALERT TO RECEIVE WATCHES AND
WARNINGS.

OVER THE MARINE AREA...STRONG SOUTHERLY WINDS AND MODERATE SEAS WILL
CREATE HAZARDOUS CONDITIONS FOR SMALL MARINE CRAFT THROUGH EARLY
THIS AFTERNOON. STRONG SOUTHERLY WINDS WILL ALSO SUPPORT A MODERATE
RISK OF DANGEROUS RIP CURRENTS TODAY.

HEADING INTO TONIGHT...THE SEVERE WEATHER THREAT LOOKS TO DIMINISH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH
THE PERIOD. AT THIS TIME...THE SEVERE WEATHER RISK IS LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS FOR SEVERE
WEATHER WILL BE REQUIRED TODAY.

In the hours before

Local storm report, May 4, 7:07 AM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
707 AM CDT MON MAY 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 AM     FLASH FLOOD      LEAKESVILLE             31.15N 88.56W
05/04/2009                   GREENE             MS   EMERGENCY MNGR

            NUMEROUS ROADS IN AND AROUND LEAKESVILLE IMPASSABLE DUE
            TO HIGH WATER OR WASHED OUT.

&&

10
Local storm report, May 4, 7:31 AM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
731 AM CDT MON MAY 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 AM     TSTM WND GST     EVERGREEN               31.43N 86.96W
05/04/2009  M59 MPH          CONECUH            AL   ASOS

            51 KNOTS/59 MPH PEAK TSTM WIND GUST OBSERVED.

&&

10
Special weather statement, May 4, 8:58 AM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
858 AM CDT MON MAY 4 2009

ALZ057-058-060-041445-
COVINGTON-BUTLER-CRENSHAW-
INCLUDING THE CITIES OF...LUVERNE...
858 AM CDT MON MAY 4 2009

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN
COVINGTON...SOUTHEAST BUTLER AND SOUTHERN CRENSHAW COUNTIES...

AT 855 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM NEAR PIGEON CREEK TO 5 MILES WEST
OF CLEARVIEW...MOVING EAST AT 30 MPH.

THIS LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
PIGEON CREEK...CLEARVIEW...RUTLEDGE...DOZIER...LUVERNE AND BRANTLEY
THROUGH 945 AM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 40 TO 50 MPH. WINDS THIS STRONG COULD
BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN
SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY
RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN
OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THESE STORMS HAVE PASSED.

PURDY

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 9:10 AM CDTSevere Thunderstorm WarningMOBEscambia44 min
May 4, 9:20 AM CDTFlash Flood WarningMOBEscambia3 hr
May 4, 10:12 AM CDTSevere Thunderstorm WarningMOBOkaloosa, Santa Rosa48 min
May 4, 11:36 AM CDTFlash Flood WarningMOBEscambia, Okaloosa, Santa Rosa3 hr
May 4, 1:26 PM CDTAreal Flood AdvisoryMOBEscambia, Okaloosa, Santa Rosa3 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.